Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Reno, NV

July 4, 2006Mono County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 4, 2006, 3:34 PM PDT for Mono County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 3:34 PM PDT (22:34 UTC)
Expired
Jul 4, 2006, 4:15 PM PDT
In force
41 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 198 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2717 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 042236
SVRREV
CAC051-042315-
/O.NEW.KREV.SV.W.0009.060704T2234Z-060704T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
334 PM PDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MONO COUNTY IN CENTRAL CALIFORNIA
  THIS INCLUDES THE TOWN OF BENTON

* UNTIL 415 PM PDT

* AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF BENTON
  TO 6 MILES SOUTHWEST OF BENTON HOT SPRINGS...OR ALONG THE EAST 
  SLOPES OF THE BENTON RANGE...AND MOVING NORTHEAST AT 5 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER 
MAINLY   RURAL AREAS OF THE INDICATED COUNTY. TRAVELERS ALONG 
HIGHWAYS 6 AND 120 SHOULD BE PREPARED FOR SUDDEN STRONG CROSS WINDS.

LAT...LON 3798 11855 3768 11866 3774 11844 3792 11847

$$

JW
2 follow-up statements
000 
WWUS55 KREV 042256
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
355 PM PDT TUE JUL 4 2006

CAC051-042315-
/O.CON.KREV.SV.W.0009.000000T0000Z-060704T2315Z/
MONO CA-
355 PM PDT TUE JUL 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR CENTRAL MONO COUNTY...

AT 352 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS 
WERE LOCATED ALONG THE EAST SLOPES OF THE BENTON RANGE...MOVING 
NORTHEAST AT 5 MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY 
RURAL AREAS OF THE INDICATED COUNTY. TRAVELERS ALONG HIGHWAYS 6 AND 
120 IN EASTERN MONO COUNTY NEAR BENTON SHOULD BE PREPARED FOR SUDDEN 
STRONG CROSSWINDS.

LAT...LON 3798 11855 3768 11866 3774 11844 3792 11847

$$

JHW
000 
WWUS55 KREV 042313
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
413 PM PDT TUE JUL 4 2006

CAC051-042323-
/O.EXP.KREV.SV.W.0009.000000T0000Z-060704T2315Z/
MONO CA-
413 PM PDT TUE JUL 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONO COUNTY EXPIRES AT
415 PM PDT...

THE STORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE 
WEAKENED AND NO LONGER HAVE THE POTENTIAL TO PRODUCE STRONG WINDS. 
THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 415 PM.

LAT...LON 3798 11855 3768 11866 3774 11844 3792 11847

$$
JHW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:05 PM PDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 4, 2:05 PM PDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
205 PM PDT TUE JUL 4 2006

.SHORT TERM...
CONVECTION BEGAN AROUND NOON TODAY AND IS EXPECTED TO CONTINUE
THROUGH THIS EVENING. ONE NEG TILT SHORT WAVE MOVED THROUGH LAST
NIGHT AND HELPED TO PULL MOISTURE WESTWARD. ANOTHER NEG TILT TROUGH
IS EVIDENT OFF THE COAST NEARING 125W ATTM. TROUGH IS EXPECTED TO
MOVE THROUGH LATE THIS EVENING AND WILL LIKELY KEEP CONVECTION GOING
UNTIL MIDNIGHT. HAVE KEP MENTION OF STORMS INTO EARLY WED MORNING IN
CASE SHORT WAVE MOVES THROUGH SLOWER THAN EXPECTED. LAPSE RATES ARE
NEAR 8C NEAR MOISTURE BOUNDARY...SO WITH ENOUGH FORCING STORMS WILL
FIRE. EXPECT GENERALLY A MIX OF WET AND DRY STORMS...WITH ANY STORMS
AFTER MIDNIGHT TENDING TO BE DRIER DUE TO LESS INSTABILITY.

FOR WED...HAVE KEPT IN ISOLD STORMS ACROSS SOUTH AND EAST.
HOWEVER...GUT FEELING IS THAT CONVECTION WILL BE INHIBITED DUE TO
SUBSIDENCE IN WAKE OF SHORT WAVE. SOUTHWEST FLOW INCREASES A BIT FOR
WED...BUT DOES NOT LOOK AS STRONG AS YESTERDAY. HUMIDITY WILL REMAIN
QUITE LOW ACROSS NORTHWEST ZONES...BUT STRENGTH OF WINDS REMAIN IN
QUESTION. FIRE WX WATCH REMAINS DUE TO UNCERTAINTY...BUT MAY BE
DROPPED LATER ON.

SOUTHWEST FLOW CONTINUES INTO THURS WITH A WEAKENING OF THE FLOW BY
FRIDAY. TEMPS COOL SLIGHTLY INTO THURS...BUT WILL BEGIN TO WARM BY
FRI. MODELS SHOW INSTABILITY FRIDAY AFTERNOON DOWN SOUTH WITH WEAK
LOW NEAR KSFO. WITH 500 TEMPS NEAR -10 C...CONVECTION LIKELY WITH
MID-UPPER 90S TEMPS IN WESTERN NV. AFTER KEEPING THURS DRY...HAVE
ADDED SCHC OF STORMS IN MONO-MINERAL COUNTIES. GIVEN THE COLD AIR
ALOFT AND LOW NEAR BAY AREA...THIS IS PROBABLY TOO CONSERVATIVE IF
MODELS CONTINUE THIS SOLUTION. CAN JUST AS EASILY SEE STORMS IN THE
RENO AREA...SIMILAR TO TWO WEEKS AGO. WALLMANN

.LONG TERM...SATURDAY THROUGH TUESDAY...
UPPER LOW PROGGED TO BE OVER CENTRAL CALIFORNIA ON SATURDAY. SSELY
FLOW OVER WRN NEVADA WILL CONTRIBUTE TO GOOD MOISTURE ADVECTION.
BECAUSE OF THIS MOISTURE...AND THE EXPECTED WARM SURFACE
TEMPERATURES AND THE RESULTING LLVL INSTABILITY...HAVE ADDED SLIGHT
CHANCE TSTMS TO SRN MONO AND MINERAL COUNTIES FOR SAT AFTN AND
EVENING.  A VORT MAX IS PROGGED TO KICK THIS SYSTEM TO THE EAST ON
SUNDAY...SO HAVE CONTINUED WITH A DRY FORECAST FOR SUNDAY.

ON MONDAY A DEEPENING UPPER LOW IS PROGGED TO QUICKLY MOVE INTO SRN
BRITISH COLUMBIA...AND THEN THROUGH SRN ALBERTA AND SASKATCHEWAN ON
TUESDAY.  THIS SYSTEM DRAGS A BAROCLINIC ZONE INTO NRN CALIFORNIA ON
MONDAY.  WITH THE ASSOCIATED DYNAMICS MOVING ACROSS THE REGION HAVE
CONTINUED WITH A SLIGHT CHANCE OF AFTN AND EVENING TSTMS ON MONDAY
...AND HAVE ALSO ADDED THEM TO TUESDAY.  WARM CONDITONS WILL
CONTINUE THROUGH THE EXTENDED.  OHARA

&&

.AVIATION...
VFR CONDITIONS THROUGH WEDNESDAY.  GUSTY AFTN WINDS CAN BE EXPECTED
ON WED WITH ISOLD TSTMS POSSIBLE OVER SRN AND ERN ZONES.  OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH WEDNESDAY AFTERNOON AND EVENING FOR ZONES
      450 AND 458.
CA...FIRE WEATHER WATCH WEDNESDAY AFTERNOON AND EVENING FOR ZONES
      270 AND 278.
&&

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.